5 signs your antidepressant dose is too high

Antidepressants are medications commonly used to relieve symptoms of depression or anxiety. They are only available with a prescription, so a patient’s healthcare provider decides the dosage. Still, sometimes finding the right dose takes time. Everyone’s body chemistry is unique, and many antidepressants can take weeks or months to reach full effectiveness. 

Fortunately, there are several indications to help you and your healthcare provider know if your antidepressant dose needs to be changed. Keeping a record of side effects to share with your healthcare provider can help them pinpoint the best dose. Here are some signs your antidepressant dose is too high. 

RELATED: What’s the best antidepressant for me?

5 signs your antidepressant dose is too high

Related Posts

Experiencing some symptoms while your body adjusts to a new medication is common, but there are a few red flags that could indicate your dose is too high. 

1. Serotonin syndrome

“Antidepressants work by helping increase neurotransmitters or chemicals in the brains, such as serotonin,” says Kavita Desai, Pharm.D., founder of wellness company Revivele. But if an antidepressant dose is too high, serotonin levels can get too high, too, causing serotonin to build up in the body. This is known as serotonin syndrome.

Symptoms of serotonin syndrome range from very mild to life-threatening and typically arise within 24 hours of taking the antidepressant in question. 

Dr. Desai says less severe symptoms include:

  • Mild tremors 
  • Restlessness
  • Headaches
  • Diarrhea

Severe, potentially life-threatening symptoms of serotonin syndrome include:

  • Seizures
  • Muscle rigidity
  • Irregular heartbeat
  • High fever
  • Losing consciousness 

There are several different types of antidepressants that have the potential to cause serotonin syndrome. These include:

  • Selective serotonin reuptake inhibitors (SSRIs), including Prozac (fluoxetine), Paxil (paroxetine), Lexapro (escitalopram), Celexa (citalopram), Viibryd (vilazodone HCl), and Zoloft (sertraline)
  • Serotonin-norepinephrine reuptake inhibitors (SNRIs), including Cymbalta (duloxetine), Fetzima (levomilnacipran), Savella (milnacipran), Pristiq (desvenlafaxine), and Effexor XR (venlafaxine)
  • Tricyclic antidepressants (TCAs), including Elavil (amitriptyline) and Pamelor (nortriptyline)
  • Bupropion, which is sold under the brand names Wellbutrin SR, Wellbutrin XL, and Zyban
  • Lithium, sold as Lithobid, a mood-stabilizing drug

2. Emotional blunting

Emotional blunting is when you experience a lack of all emotions, from happiness to sadness.

“Individuals describe feeling like ‘zombies’ or not being able to share their feelings or experiences with others,” explains Kristen Roye, Psy.D., a psychologist and vice president of clinical operations at Destinations for Teens. She adds that some people experience emotional blunting as depersonalization, a sense of being an external observer of reality.

Thus, symptoms of emotional blunting include:

  • Inability to feel happy
  • Inability to feel sad
  • Feeling detached from those around you
  • Social withdrawal
  • Lack of motivation at work or school
  • Lack of sexual interest
  • Difficulty concentrating

Emotional blunting can indicate that your antidepressant is not working properly, but it can also be a sign of worsening depression, according to Dr. Desai. It is important to tell your healthcare provider about feeling numb or detached so that the cause can be pinpointed and addressed.

3. An increase in suicidal thoughts

New or increasing suicidal thoughts or behaviors can indicate that your antidepressant dose is too high. It could also be a sign that your antidepressant is not working properly since these drugs are intended to relieve such symptoms of depression.

In 2004, the U.S. Food and Drug Administration (FDA) began requiring a “black box warning” on antidepressants. The warning indicates that the antidepressant can increase the risk of suicidal behaviors and ideations in adolescents. 

Suicidal ideation is not always accompanied by action. The term can include any sort of preoccupation, desire, or plan focused on death or suicide. Do not hesitate to contact your healthcare provider about suicidal ideations just because it is a known side effect. This is a life-threatening symptom that should be addressed through a change in dose or medication.

If you or someone you are with has suicidal thoughts, with or without taking antidepressants, you should take them seriously. Help is available 24/7 in the United States thanks to a national suicide prevention network of crisis centers. Contact the Suicide & Crisis Lifeline by phone at 988. Support is free and confidential.

4. Sleep problems

Trouble sleeping is a common sign that an antidepressant dose is too high, according to Desai.

Research suggests that some antidepressants have a negative effect on sleep and that sometimes adjusting the dosage or drug type mitigates the problem. Disrupted sleep can occur in the form of insomnia, restless leg syndrome, sleep apnea, and even nightmares. 

5. Feeling physically “off”

Both Dr. Desai and Roye said taking too much of an antidepressant can cause physical side effects too. 

“Some physical signs that you may have the incorrect dose include [but are not limited to] weight gain, memory loss, and sexual dysfunction,” says Roye.

Sexual dysfunction could mean low libido, difficulty staying aroused, or difficulty reaching orgasm. Gastrointestinal discomfort in the form of nausea or low appetite can indicate that the antidepressant dose is too high, adds Dr. Desai. 

What to do if your antidepressant dose is too high

If you notice signs that your antidepressant might be too high, the first step is to contact a healthcare professional. 

“There is a dance to be done, and the right balance must be found between relief of symptoms and avoidance of adverse reactions,” Roye says. “If you experience any adverse reactions, it is essential to discuss these concerns with your doctor or mental health provider immediately.” 

There are several reasons to work with a healthcare provider to determine the correct prescription medication dose. Changing the dose on your own can have dangerous, even life-threatening, consequences. Higher doses can raise the risk of serious side effects, for instance. A low dose might not be enough to treat major depressive disorder. 

If you are not experiencing severe side effects, it is also important to give a new antidepressant time to work, according to Dr. Desai. “It is generally recommended to wait four to six weeks after starting an antidepressant or changing doses to really know if it will work,” she says. “… [But] if you are having severe side effects, especially suicidal thoughts, even before four weeks have passed, then I would recommend calling your doctor immediately.”

The bottom line: If you think your antidepressant dose needs to be adjusted, talk to your healthcare provider. Changing your dose without the guidance of a healthcare provider can result in serious side effects.



Source

Leave a Comment